Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS Grand Junction, CO

July 24, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2002, 11:57 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 11:57 PM MDT (05:57 UTC)
Expired
Jul 25, 2002, 2:45 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 189 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3697 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 250557
FFWGJT
COC067-250845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 PM MDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 245 AM MDT

* AT 1149 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
  RAIN OVER VALLECITO RESERVOIR...OR ABOUT 20 MILES NORTHEAST OF 
  DURANGO. THE STORMS PRODUCING THE RAIN WERE NEARLY STATIONARY.     
  ADDITIONAL AREAS OF RAIN WERE DEVELOPING ACROSS LA PLATA COUNTY    
  AND ARE EXPECTED TO AFFECT THE MISSIONARY RIDGE BURN AREA. 

* SOME OF THE COMMUNITIES THE HEAVY RAIN WILL AFFECT ARE...VALLECITO 
  VALLEY...AND SNOWSHOE ACRES.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING AND MUD 
FLOWS IN CREEKS AND STREAMS...AND ALONG HIGHWAYS.  
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3735 10785 3734 10748 3752 10748 3751 10780
1 follow-up statement
753 
RWUS32 KGJT 250735
FFSGJT
COC067-250800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 AM MDT THU JUL 25 2002

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL LA PLATA
COUNTY...

AT 135 AM MDT THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLASH
FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY. RAIN SHOWERS HAVE
DIMINISHED AND MOVED NORTH AND WEST OF THE MISSIONARY RIDGE BURN
AREA.  THEREFORE RUNOFF FROM THESE STORMS IS NO LONGER EXPECTED TO
CAUSE FLOODING.

ELH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:48 PM MDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 2:48 PM MDT, 9 hours 9 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT WED JUL 24 2002

SCATTERED SHOWERS AND THUNDERSTORMS HUGGING THE HIGHER TERRAIN OF
EASTERN UTAH AND SOUTHWEST COLORADO THIS AFTERNOON.  A FEW HEAVY
RAIN PRODUCERS IN OUR SOUTHERN ZONES...WITH ONE CELL VISITING THE
MISSIONARY FIRE SITE. MOST CELLS IN WESTERN COLORADO DIURNALLY
DRIVEN THIS AFTERNOON...AND EXPECT BULK OF ACTIVITY TO DISSIPATE BY
MID-EVENING.

DEEPER MOISTURE OVER NORTHERN ARIZONA CONTINUES TO WORK NORTH INTO
UTAH...AND MODELS ARE IN GOOD AGREEMENT WITH SHIFTING THE DEEPER
PLUME INTO OUR NORTHERN ZONES LATE TONIGHT AND THURSDAY. IN
ADDITION...A POTENT LITTLE SHORTWAVE SPINS UP OVER NORTHERN UTAH BY
EARLY THURSDAY AND WILL SLIDE INTO SRN WYOMING DURING THE DAY ON
THURSDAY.  WEAK DIFFLUENT FLOW ALOFT AND APPROACHING WAVE IS ENOUGH
TO KEEP A MENTION OF SHOWERS ALL NIGHT LONG OVER MUCH OF OUR
EASTERN UTAH ZONES. ALL OF THIS ACTIVITY WILL TRANSLATE EASTWARD
INTO WESTERN COLORADO THURSDAY AND THURSDAY EVENING...WITH DEEPER
MOISTURE AND UPPER LEVEL SUPPORT IN PLACE.  EXPECT SOME HEAVY RAIN
PRODUCERS BY LATE AFTERNOON AND INTO THE EARLY EVENING HOURS.

DRIER AIR THEN SETTLES INTO THE AREA FRIDAY AND SATURDAY...ALTHOUGH
ENOUGH LOW/MID LEVEL MOISTURE WILL BE AROUND TO KEEP SOME LOW POPS
OVER THE HIGHER TERRAIN THROUGH THE PERIOD.  SLIGHTLY COOLER
TEMPERATURES EXPECTED THURSDAY DUE TO INCREASE CLOUD COVER...WITH A
QUICK REBOUND FOR FRI/SAT. JDC

(SUN-WED)...UPPER WAVE BRUSHES NORTHERN PART OF THE FORECAST AREA
SUN/MON FOR SLIGHT CHANCE OF TSTMS THERE. LOOKS LIKE SOME UPPER JET
SUPPORT WILL BE PRESENT THAT COULD PROVIDE SOME PUNCH TO TSTMS. AVNX
TRIES TO BRING SOME DRIER AIR TO THE CENTRAL AND SOUTH...BUT WILL
DEFER TO THE TIME OF YEAR AND MAINTAIN SLIGHT CHANCE OF DIURNAL MTNS
TSTMS FOR THESE AREAS. SLIGHTLY COOLER AFTER SUN. RIDGING FOR WED
WITH FOCUS OF TSTMS SHIFTING TO THE SRN MTNS IN ANTICIPATION OF
MOISTURE MOVING BACK NORTH INTO THE FORECAST AREA.   JAD

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:35 PM MDTFlash Flood WarningGJTLa Plata115 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.